Compare Aspirin vs. Tylenol

Head-to-head comparisons of medication uses, side effects, ratings, and more.

aspirin

Tylenol Regular Strength
(acetaminophen)

Relieves pain, fever, and inflammation. Protects your heart and thins blood. A low dose of Aspirin (81mg) every day can protect your heart, but it's not the best medicine to take for pain, swelling, or fever.Relieves pain and fever. Tylenol Regular Strength (acetaminophen) effectively reduces fever and relieves pain, but it doesn't lower inflammation and swelling.
Reviews & ratings
Filter group. All currently selected
Filter group. All currently selected
5.15Aspirin
Reviews for Aspirin
76%
of people (All ages) say Aspirin is worth it
41%
say it works well
6%
say it's a big hassle
533 reviews
Have you used Aspirin?
Worth itNot sureNot worth it
Reviews for Tylenol
77%
-1% worse vs. Aspirin
37%
+4% better vs. Aspirin
3%
-3% worse vs. Aspirin
1002 reviews
Have you used Tylenol Regular Strength (acetaminophen)?
Worth itNot sureNot worth it
Side effects
AspirinTylenol

We haven’t found good data for Aspirin side effects.

FDA side effect reports for Aspirin »

The Tylenol FDA package insert doesn’t have numbers about how common side effects are.

More about Tylenol side effects »
How it works
AspirinTylenol
Aspirin is a salicylate and non-steroidal anti-inflammatory drug (NSAID). It blocks the inflammation process in your body, which relieves swelling and pain. It also prevents blood platelets from forming clots, which thins your blood.Tylenol Regular Strength (acetaminophen) is an analgesic. It relieves pain and lowers fever by stopping the production of certain chemicals in the brain that cause both pain and fever.
Type of medication
AspirinTylenol
Over-the-counterOver-the-counter
Available as
AspirinTylenol
  • Pill
  • Pill
  • Chewable tablet
  • Dissolving tablet
  • Liquid
  • Suppository
  • Injection
Used for
AspirinTylenol
Risk factors for serious side effects
AspirinTylenol
  • Children 18 years or younger
  • Children recovering from viral infections
  • History of stomach bleeding or ulcers
  • Age 60 years or older
  • Taking Aspirin, NSAIDs, or blood thinners
Detailed Aspirin risks & warnings »
  • Medication administering errors
  • Injection formulation
  • Exceeding the recommended maximum daily limits
  • Drinking more than 2 alcoholic beverages a day
  • Taking with other Tylenol-containing medicines
Detailed Tylenol Regular Strength (acetaminophen) risks & warnings »
Pregnancy

The FDA hasn’t classified this medicine’s effects on unborn babies. Talk with your doctor about this medicine if you’re pregnant or planning on it.

Alcohol
AspirinTylenol
No alcohol related info.
  • Drinking alcohol while taking Tylenol Regular Strength (acetaminophen) can damage your liver.
  • Heavy alcohol drinkers and people with liver problems should avoid using Tylenol Regular Strength (acetaminophen) since it can cause serious liver damage.
Food
AspirinTylenol
  • Take with food to lower the chance of an upset stomach.
No food related info.
Kidneys and liver
AspirinTylenol
No kidneys and liver related info.
  • Taking too much acetaminophen causes liver damage that can be permanent and life-threatening. Signs of liver problems may include dark urine, feeling tired, upset stomach or stomach pain, or yellow skin or eyes. If you notice any of these symptoms, call your doctor immediately. Avoid drinking alcohol when taking Tylenol Regular Strength (acetaminophen). Avoid using Tylenol Regular Strength (acetaminophen) if you have existing liver problems since it can cause further damage.
  • Doesn't cause kidney damage and is also safe to use if you have heart problems or if you're pregnant.
  • To avoid hurting your liver, you need to keep track of the total amount of acetaminophen you are taking since it's a very common ingredient in pain and cold combination medicines.
Pain
AspirinTylenol
  • Used in higher doses to relieve pain, swelling, and fever.
  • Works well to relieve pain and fevers.
Upsides and benefits
AspirinTylenol
  • When taking low doses (81 mg) every day, Aspirin provides protection for your heart and prevents heart attacks and stroke.
  • Used in higher doses to relieve pain, swelling, and fever.
  • Available over-the-counter in drugstores by itself and in combination with other cold and flu medications.
  • Works well to relieve pain and fevers.
  • Good for menstrual cramps, toothaches, body aches, and mild arthritis pain.
  • Tylenol Regular Strength (acetaminophen) causes less upset stomach, ulcers, bruising, and bleeding than other pain medications like aspirin and Advil.
  • Doesn't cause kidney damage and is also safe to use if you have heart problems or if you're pregnant.
  • Tylenol Regular Strength (acetaminophen) has been used for a long time and is generally safe for short-term use.
Downsides and risks
AspirinTylenol
  • Not a preferred medication for treating pain, swelling, or fever due to its high risk of bleeding.
  • NSAIDs (like ibuprofen and naproxen) and acetaminophen (Tylenol) are better for treating pain and fever thank Aspirin.
  • Aspirin raises your risk of bleeding, especially when used with other blood thinner medications like warfarin (Coumadin).
  • Studies show that using higher doses of Aspirin (162 mg or more) every day raises your risk of stomach bleeding and doesn't provide any additional heart protection.
  • Tylenol Regular Strength (acetaminophen) doesn't treat some kinds of pain as well as other medications like Advil.
  • Drinking alcohol while taking Tylenol Regular Strength (acetaminophen) can damage your liver.
  • To avoid hurting your liver, you need to keep track of the total amount of acetaminophen you are taking since it's a very common ingredient in pain and cold combination medicines.
  • Heavy alcohol drinkers and people with liver problems should avoid using Tylenol Regular Strength (acetaminophen) since it can cause serious liver damage.
Tips from our pharmacists for people taking the medication
AspirinTylenol
  • Using low doses (81mg) of Aspirin every day can lower your risk of heart attack and stroke, but it isn't good for everyone. Only take Aspirin daily if your doctor recommends it.
  • Higher Aspirin doses can be used to treat occasional pain, swelling, and fever. Using ibuprofen or acetaminophen (Tylenol) instead can lower your risk of serious bleeding.
  • Take with food to lower the chance of an upset stomach.
  • Don't use for kids younger than 18 years old.
  • Stop taking this right away and tell your doctor if you have ringing in your ears, unusual bleeding, or nausea or vomiting that doesn't go away.
  • Tylenol Regular Strength (acetaminophen) starts working within one hour.
  • Taking too much of Tylenol Regular Strength (acetaminophen) can cause liver failure and death. Don't take more than what's recommended on the package insert.
  • Acetaminophen is found in many over-the-counter and prescription products. Make sure the total amount of acetaminophen you take does not exceed 3,000 mg per day and check with your pharmacist to make sure you're not taking too much.
  • Follow age-specific dosing instructions on how much to take.
  • Let your doctor know if your symptoms don't improve in a few days.
Learn more
More about AspirinSide effectsReviews & ratingsAlternativesFDA package insert
Have you used Aspirin?
Worth itNot sureNot worth it
More about TylenolSide effectsReviews & ratingsAlternativesFDA package insert
Have you used Tylenol Regular Strength (acetaminophen)?
Worth itNot sureNot worth it